Alert archive / Kansas / Flash Flood Warnings in 2018

Flash Flood Warning 29, NWS Goodland, KS

July 6, 2018Gove County, Kansas

NWS Goodland, KS issued this flash flood warning at Jul 6, 2018, 8:58 AM CDT for Gove County, Kansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2018, 8:58 AM CDT (13:58 UTC)
Expired
Jul 6, 2018, 11:11 AM CDT
In force
2 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Gove County, KS

The radar

The Goodland radar (KGLD), 127 km from the middle of the area, began a volume at 14:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 2.0 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1119 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
588 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-63 m²/s²
0-3 km storm-relative helicity
-53 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.1

Open this sounding in Storm Lab

The text

As transmitted.

383 
WGUS53 KGLD 061358
FFWGLD
KSC063-061800-
/O.NEW.KGLD.FF.W.0029.180706T1358Z-180706T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
858 AM CDT FRI JUL 6 2018

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Northeastern Gove County in west central Kansas...

* Until 100 PM CDT.

* At 857 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. One to two inches of rain have 
  fallen. Flash flooding is expected to begin shortly.

Rainfall rates of 2 to 3 inches per hour are expected in the warned 
area.

This includes Interstate 70 in Kansas between mile markers 94 and
113.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3888 10042 3913 10049 3913 10015 3880 10015

$$

Buller
2 follow-up statements
255 
WGUS73 KGLD 061535
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
1035 AM CDT FRI JUL 6 2018

KSC063-061800-
/O.CON.KGLD.FF.W.0029.000000T0000Z-180706T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gove KS-
1035 AM CDT FRI JUL 6 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 PM CDT FOR
NORTHEASTERN GOVE COUNTY...

At 1032 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area.  Flash flooding is expected to begin
shortly.

Rainfall rates of 1 to 2 inches per hour are possible in the warned 
area.

This includes Interstate 70 in Kansas between mile markers 94 and
113.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3888 10042 3913 10049 3913 10015 3880 10015

$$

Buller
837 
WGUS73 KGLD 061611
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
1111 AM CDT FRI JUL 6 2018

KSC063-061621-
/O.CAN.KGLD.FF.W.0029.000000T0000Z-180706T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gove KS-
1111 AM CDT FRI JUL 6 2018

...THE FLASH FLOOD WARNING FOR NORTHEASTERN GOVE COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3888 10042 3913 10049 3913 10015 3880 10015

$$

Buller

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 6:45 AM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 6, 6:45 AM CDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
545 AM MDT Fri Jul 6 2018

.UPDATE...
Issued at 545 AM MDT Fri Jul 6 2018

Dense fog increasing in coverage from the northeast toward the
CO/KS border this morning. Dense Fog Advisory has been issued
through 15z.

&&

.SHORT TERM...(Today through Sunday night)
Issued at 340 AM MDT Fri Jul 6 2018

Today-tonight...low clouds and fog are expected to back into the
eastern 1/2 of the area through mid morning. Will monitor for
possible Dense Fog Advisory. Moisture in the mid levels of the
atmosphere is expected to slowly lift north toward the interstate
(for some) through late morning into the early afternoon before
dissipating. A few showers/thunderstorms are possible. 06Z NAM
model is even drier in this layer so confidence isnt high.
Afternoon temperatures look to peak in the mid to upper 80s. Dry
weather is expected tonight with lows in the low to mid 60s.

Saturday-Sunday night...dry weather expected. Breezy south winds
expected for much of the area each afternoon. High temperatures
Saturday in the low 90s with low to mid 90s Sunday. Low temperatures
Saturday night and Sunday night in the low to upper 60s.

.LONG TERM...(Monday through Friday)
Issued at 233 AM MDT Fri Jul 6 2018

The models continues to show an upper level high over the central
U.S. during the extended period.  This high looks to influence the
region with dry conditions and above normal afternoon temperature,
lower to middle 90s, for the entire period.

The Super Blend has our local area completely dry during the
extended.  With the magnitude of this upper level high one can see
why the super blend did this; however, there are questions if we
will see any diurnal convection during the afternoons.  With the
warm moist air being advected into the region by surface southerly
flow it is possible during the first part of the work week.  Later
in the work week the chances of seeing convection increases as the
models show a leeside surface low developing along the Front Range.
central Colorado will most likely see convection. The question will
be will the storms be strong enough to push into our area, mainly
over our eastern Colorado counties.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 340 AM MDT Fri Jul 6 2018

KGLD, sub vfr cigs are expected from taf issuance through about
18z-19z as low level moisture moves toward the terminal from the
east/northeast. Winds generally from the southeast 10kts or less.
For the remainder of the period vfr conditions expected. Could see
winds around 12kts from the southeast late this afternoon through
sunset otherwise winds 11kts or less.

KMCK, sub vfr cigs/vis expected from taf issuance through 18z as
low level moisture continues moving through the terminal from the
northeast. Winds generally from east-southeast under 8kts. After
19z vfr conditions return with winds from the southeast under
10kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Dense Fog Advisory until 9 AM MDT /10 AM CDT/ this morning for
     KSZ001>004-013>016-028-029.

CO...NONE.
NE...Dense Fog Advisory until 9 AM MDT /10 AM CDT/ this morning for
     NEZ079>081.

&&

UPDATE...99
SHORT TERM...99
LONG TERM...BW
AVIATION...99
Hazardous weather outlook, Jul 6, 6:25 AM CDT, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
525 AM MDT Fri Jul 6 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
525 AM MDT Fri Jul 6 2018 /625 AM CDT Fri Jul 6 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Fog is expected through 9 AM MDT (10 AM CDT) generally along and east
of the Colorado Kansas border. Visibilities may approach one quarter
mile at times.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 6, 6:05 AM CDT, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Goodland KS
505 AM MDT Fri Jul 6 2018

KSZ001>004-013>016-028-029-NEZ079>081-061500-
Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-Sheridan-Graham-
Logan-Gove-Dundy-Hitchcock-Red Willow-
Including the cities of St. Francis, Bird City, Atwood, Oberlin,
Norton, Goodland, Colby, Hoxie, Hill City, Oakley, Quinter,
Grinnell, Grainfield, Benkelman, Culbertson, Trenton,
Stratton Ne, Palisade, and McCook
505 AM MDT Fri Jul 6 2018 /605 AM CDT Fri Jul 6 2018/

Fog will continue to increase across the area this morning.
Visibilities will vary from one quarter mile to several times and
could change over a short distance. Motorists traveling across the
area, including Interstate 70, should be prepared for the reduced
visibilities and adjust their driving speeds accordingly. The fog
will dissipate by mid morning.
Special weather statement, Jul 6, 6:12 AM CDT, 2 hours 46 minutes before
Special Weather Statement...UPDATED
National Weather Service Goodland KS
512 AM MDT Fri Jul 6 2018

KSZ001>004-013>016-028-029-NEZ079>081-061500-
Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-Sheridan-Graham-
Logan-Gove-Dundy-Hitchcock-Red Willow-
Including the cities of St. Francis, Bird City, Atwood, Oberlin,
Norton, Goodland, Colby, Hoxie, Hill City, Oakley, Quinter,
Grinnell, Grainfield, Benkelman, Culbertson, Trenton,
Stratton Ne, Palisade, and McCook
512 AM MDT Fri Jul 6 2018 /612 AM CDT Fri Jul 6 2018/

Fog will continue to increase across the area this morning.
Visibilities will vary from one quarter mile to several miles and
could change over a short distance. Motorists traveling across
the area, including Interstate 70, should be prepared for the
reduced visibilities and adjust their driving speeds accordingly.
The fog will dissipate by mid morning.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 6:32 AM CDTDense Fog AdvisoryGLDCheyenne, Decatur, Gove, Graham, Logan, Norton and 4 more3 hr

Nearby

Flash Flood Warnings in Kansas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.